Wyoming, 2017

High Wind in Wyoming, December 5 to 6, 2017

December 5 to 6, 2017 · NWS RIW · 1 event in 1 county or zone

A strong pressure gradient and strong northwest flow brought high winds to portions of northern Johnson County. At the Buffalo airport, there were several wind gusts over 58 mph including a maximum gust of 69 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong pressure gradient and strong northwest flow brought high winds to portions of northern Johnson County. At the Buffalo airport, there were several wind gusts over 58 mph including a maximum gust of 69 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 5, 12:42 PM MST, 8 hours 18 minutes earlier.

Area forecast discussion, Dec 5, 12:42 PM MST, 8 hours 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1242 PM MST Tue Dec 5 2017

.SHORT TERM...(This evening through Friday)
Issued at 1230 PM MST Tue Dec 5 2017

A very large high pressure ridge along the west coast extending
north well above the Arctic Circle will produce cool dry northerly
flow over western and central Wyoming through the week with gradual
warming.  Some moisture over northern and eastern Wyoming will
support some light snow showers at times over the northern Bighorn
and Absaroka mountains.  Cold air advection will battle areas of down
slope winds producing lee side warming making the temperature forecast
the forecast challenge through Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 1230 PM MST Tue Dec 5 2017

The extended will feature warming temps at the higher elevations and
mixed areas along with colder air remaining in the basins and
valleys underneath temperature inversions, given the long nights and
short days for this time of year as high pressure amplifies to our
west and attempts to build in from the west. Models struggle with
this pattern, warming up the basins and valleys too quickly. As we
remain on the front side of the ridge at the beginning of next week,
another backdoor cold front will push south across the area next
Monday, enabling the cold inversions to mix out before cooling off
again along with cooling temps elsewhere. This next front will come
through dry early next week with any moisture sliding off to the
northeast of our area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 1230 PM MST Tue Dec 5 2017

A stratocumulus deck will continue to obscure the far western
mountains through the rest of this afternoon with the higher peaks
poking through the deck. The cloud deck will hover around 2000 feet
agl. These clouds will dissipate by sunset this evening. Otherwise,
VFR conditions with variable mid-high level cloudiness are expected.
Breezy west to northwest wind will occur at most locations with
winds becoming more northerly east of the Divide late in the
afternoon into the early evening as a weak frontal boundary pushes
south across the area. Winds will continue through Wednesday, but
from primarily a northwest direction east and west of the divide
along with VFR conditions.

&&

.FIRE WEATHER...
Issued AT 1230 PM MST Tue Dec 5 2017

A very large high pressure ridge along the west coast extending
north well above the Arctic Circle will produce cool dry northerly
flow over western and central Wyoming through the week with gradual
warming.  Some moisture over northern and eastern Wyoming will
support some light snow showers at times over the northern Bighorn
and Absaroka mountains.  Cold air advection will battle areas of down
slope winds producing lee side warming making the temperature forecast
the forecast challenge through Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Baker
Hazardous weather outlook, Dec 5, 2:15 AM MST, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
215 AM MST Tue Dec 5 2017

WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
215 AM MST Tue Dec 5 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 5, 6:09 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Riverton WY
609 PM MST Tue Dec 5 2017

WYZ010-061000-
Northeast Johnson County-
Including the city of Buffalo
609 PM MST Tue Dec 5 2017

...Strong Northwest Winds Tonight...

Northwest winds between 20 and 35 mph with gusts of 40 to 50 mph
will be common across northern Johnson County tonight. Drivers of
light or high profile vehicles are urged to use caution if traveling
through this area tonight, especially along west to east orientated
roadways, including Interstate 90.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
December 5, 9:00 PM MST to December 6, 10:38 AM MST
Where
Northeast Johnson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

There were several wind gusts over 58 mph at the Buffalo airport, including a maximum gust of 69 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727977.